Wisconsin, 2011

Hail in Wisconsin, May 29, 2011

May 29, 2011 · NWS ARX · 2 events in 1 county or zone

Thunderstorms developed along a northward moving warm front during the afternoon of May 29th. A few of these storms became strong enough to produce some large hail across portions of Grant County in southwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a northward moving warm front during the afternoon of May 29th. A few of these storms became strong enough to produce some large hail across portions of Grant County in southwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 2:12 AM CST, 10 hours 33 minutes earlier.

Area forecast discussion, May 29, 2:12 AM CST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 AM CDT SUN MAY 29 2011

.SHORT TERM...THROUGH TUESDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY AND TONIGHT
AND AGAIN TUESDAY.

SURFACE ANALYSIS THIS MORNING SHOWS A WARM FRONT EXTENDING FROM
SOUTHEAST KANSAS INTO CENTRAL INDIANA.

IT APPEARS ANY RAIN CHANCES TODAY AND TONIGHT ARE GOING TO BE
HEAVILY TIED TO THE WARM FRONT AND HOW FAST THE WARM TEMPERATURES
ALOFT ARRIVE TO CAP THINGS OFF. THE 29.00Z ARW WRF...SPC WRF AND
28.21Z SREF ALL PRESENT VERY SIMILAR SOLUTIONS THAT APPEAR TO FIT
THE ONGOING WEATHER THE BEST. SATELLITE AND REGIONAL RADARS SHOW
AN MCS STARTING TO FORM NEAR KANSAS CITY. THE SHORT WAVE TROUGH
HELPING TO KICK OFF THIS ACTIVITY IS EXPECTED TO TRACK FROM
EASTERN KANSAS TO LOWER LAKE MICHIGAN THROUGH 18Z. THE MESO MODELS
HAVE LATCHED ON THIS REALLY WELL AND INDICATE THAT THE BULK OF THE
MCS SHOULD STAY SOUTH OF THE AREA AS IT MOVES ACROSS SOUTHERN IOWA
INTO CENTRAL ILLINOIS...BUT THERE IS A CHANCE THAT THE NORTHERN
PART OF THE MCS COULD BRUSH THE SOUTHERN PARTS OF THE FORECAST
AREA. HAVE INCLUDED SOME 20 TO 40 PERCENT CHANCES FOR NORTHEAST
IOWA AND SOUTHWEST WISCONSIN THIS MORNING TO COVER THIS
POSSIBILITY.

FOR THE AFTERNOON...THE WARM FRONT IS EXPECTED TO PUSH NORTH INTO
SOUTHERN IOWA AND NORTHERN ILLINOIS. WARM AIR ALOFT WILL ALSO BE
STREAMING NORTH AND THE 29.00Z NAM SUGGEST TEMPERATURES OF 10C OR
WARMER WILL BE UP TO THE IOWA/MINNESOTA BORDER BY 00Z. THERE WILL
BE AMPLE CAPE WITH 1000-2000 J/KG OF ML CAPE ALONG AND NORTH OF
THE WARM FRONT BUT THERE WILL ALSO BE 200-400 J/KG OF ML CIN TO
OVERCOME AND WITH THE WARM TEMPERATURES ALOFT...EXPECT THE
SOUTHERN PART OF THE FORECAST AREA TO BECOME CAPPED OFF. ANY
CHANCE FOR ACTIVITY TO DEVELOP LOOKS TO BE IN THE WEAK TO MODERATE
FRONTOGENESIS IN THE 1000-700 MB LAYER NORTH OF THE WARM FRONT
WHERE THERE WILL ALSO BE 3-4 UBAR/S OF UP GLIDE ON THE 305K
ISENTROPIC SURFACE. BY 00Z...THE BEST MOISTURE TRANSPORT ON THE
305K SURFACE AND 850 MB LOOKS TO BE AIMED INTO SOUTHEAST AND EAST
CENTRAL MINNESOTA. WOULD EXPECT ACTIVITY TO DEVELOP ON THE NOSE OF
THIS MOISTURE TRANSPORT AND HAVE PLACED 50 PERCENT CHANCES OVER
SOUTHEAST MINNESOTA TO COVER THIS POSSIBILITY. THERE WILL BE AMPLE
SHEAR AVAILABLE NORTH OF THE WARM FRONT...UP TO 60 KNOTS OF 0-6KM
SHEAR...AND DURING THE EVENING ML CAPE OF 1000-1500 J/KG IS EXPECTED
TO MOVE INTO THIS AREA. FOR THERE TO BE ANY CHANCE FOR SEVERE
WEATHER...THIS ACTIVITY WILL HAVE TO DEVELOP AND GET GOING BEFORE
THE CAP MOVES IN WHICH THE NAM SUGGESTS MAY NOT HAPPEN UNTIL AFTER
06Z. THE MAIN THREAT LOOKS TO BE LARGE HAIL...BUT ON THE OUTSIDE
CHANCE THAT A STORM OR TWO CAN BECOME SURFACE BASED AND TAP INTO
THE CAPE...CAN NOT RULE OUT SOME DAMAGING WINDS AND ISOLATED
TORNADOES.

THE WARM FRONT WILL CONTINUE TO LIFT NORTH OVERNIGHT TAKING THE
RAIN NORTH AS WELL WITH THE CAP SPREADING ACROSS THE ENTIRE AREA.
THE HIGHEST RAIN CHANCES WILL BE THIS EVENING NORTH OF I90 FOR
THE ACTIVITY THAT MAY DEVELOP NORTH OF THE WARM FRONT AND THEN
JUST ACROSS THE FAR NORTH DURING THE OVERNIGHT HOURS. EXPECT THE
AREA TO BE CAPPED OFF FOR MEMORIAL DAY WITH TEMPERATURES WARMING
WELL INTO THE 80S WITH A FEW SPOTS HITTING 90 IN THE WARM SECTOR.
IT WILL ALSO BE BREEZY/WINDY WITH SOUTH WINDS OF 15 TO 30 MPH
EXPECTED WITH GUSTS TO AROUND 35 MPH. THE COMBINATION OF EXPECTED
TEMPERATURES AND DEW POINTS SHOULD PRODUCE HEAT INDICES IN THE
MIDDLE 90S FOR THE HOLIDAY.

THE UPPER LEVEL LOW CURRENTLY OVER NORTHERN CALIFORNIA IS EXPECTED
TO RIDE UP THE BACK SIDE OF THE UPPER LEVEL RIDGE AND MOVE OVER
THE NORTHERN ROCKIES AND INTO SOUTHERN CANADA FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT. THE FALLING HEIGHTS AHEAD OF THIS LOW ARE
EXPECTED TO BE ENOUGH TO BREAK THE CAP OVER THE AREA...BUT STILL
NOT EXPECTING A LOT OF ACTIVITY TO DEVELOP ALONG THE COLD FRONT AS
IT COMES THROUGH. WE SHOULD ONLY GET A GLANCING BLOW FROM THE
SHORT WAVE TROUGH AS IT COMES ACROSS THE UPPER MIDWEST AND THIS
FORCING COMBINED WITH SOME WEAK FRONTOGENESIS IN THE 850-500 MB
LAYER SHOULD BE ENOUGH TO KICK OFF SOME ACTIVITY. THERE ARE
INDICATIONS THAT THE PV ADVECTION FROM THE SHORT WAVE TROUGH MAY
TRAIL BEHIND THE COLD FRONT WITH ANY ACTIVITY POSSIBLY BEING POST
FRONTAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

HIGH PRESSURE IS EXPECTED TO BRIEFLY SETTLE IN FOR WEDNESDAY
BEFORE MOVING OFF TO THE EAST WEDNESDAY NIGHT. THE MODELS HAVE
BEEN CONSISTENT IN SHOWING AN MCS DEVELOPING AS THE HIGH DEPARTS
THE REGION AND A WARM FRONT DEVELOPS AND MOVES TOWARD THE AREA. IT
LOOKS LIKE THIS WARM FRONT SHOULD THEN LIFT NORTH THROUGH THE
REGION THURSDAY AND THURSDAY NIGHT. ONCE THE FRONT GOES
THROUGH...NOT EXPECTING A LOT OF RAIN TO BE AROUND GOING INTO
NEXT WEEKEND AS TEMPERATURES AGAIN LOOK TO WARM WELL INTO THE 80S.

&&

.AVIATION...

A WARM FRONT SITUATED NEAR I-70 EARLY THIS MORNING WILL MARCH
STEADILY NORTHWARD THROUGH TONIGHT...CROSSING THE TAF SITES LATE
TONIGHT. AS THE FRONT APPROACHES...PLAN ON THE DEVELOPMENT OF FIRST
ALTOSTRATUS THIS MORNING...THEN LOWER STRATUS AS THE DAY WEARS ON.
BY 00Z...CEILINGS AT BOTH SITES ARE EXPECTED TO FALL TO MVFR. PLAN
ON THE LOWERING TO CONTINUE THROUGH THE EVENING AS MORE HUMID AIR
SOUTH OF THE FRONT TRIES TO PUSH IN. ANTICIPATING KRST TO FALL TO
IFR BY 02Z AND KLSE COULD DO THE SAME AROUND 06Z. IN ADDITION...
SHOULD SEE SOME MVFR BR DEVELOP DURING THE EVENING. CEILINGS MAY
LIFT TO VFR LATE TONIGHT WITH THE FRONTAL PASSAGE...BUT BETTER
CHANCE FOR THAT TO OCCUR WOULD BE SHORTLY AFTER 12Z MONDAY. ALONG
WITH THE WARM FRONT WILL COME THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. CONFIDENCE IS LOW AT THIS TIME...HOWEVER...DUE TO A
STRONG SURGE OF WARM AIR SPREADING ALOFT WELL AHEAD OF THE SURFACE
WARM FRONT. THIS WARM AIR ALOFT COULD CAP...OR PREVENT...AT LEAST
ANY THUNDERSTORMS. THEREFORE...TAF FORECAST ONLY INCLUDES A VCSH
MENTION UNTIL THE WARM FRONT PASSES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...JW/AJ
Hazardous weather outlook, May 29, 4:24 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
524 AM CDT SUN MAY 29 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
524 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY
THROUGH TONIGHT. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND TONIGHT. IN ADDITION...THERE
IS A SMALL CHANCE FOR TORNADOES LATE THIS AFTERNOON AND EARLY THIS
EVENING ALONG A WARM FRONT MOVING NORTH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY MEMORIAL DAY
MORNING ACROSS NORTH CENTRAL WISCONSIN. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

VERY WARM AND WINDY CONDITIONS ARE EXPECTED ON MEMORIAL DAY.
SOUTH WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ARE
ANTICIPATED. IN ADDITION...TEMPERATURES ARE EXPECTED TO CLIMB INTO
THE UPPER 80S TO LOWER 90S DURING THE AFTERNOON HOURS. THESE
TEMPERATURES WILL COMBINE WITH A HUMID AIRMASS TO PRODUCE HEAT INDEX
VALUES IN THE MIDDLE TO UPPER 90S.

THUNDERSTORM CHANCES RETURN MONDAY NIGHT THROUGH TUESDAY...THEN
AGAIN WEDNESDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE
IF SEVERE WEATHER WILL OCCUR WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. LOCAL
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY
THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, May 29, 10:54 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1154 AM CDT SUN MAY 29 2011

MNZ079-086>088-WIZ032-033-291800-
BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
1154 AM CDT SUN MAY 29 2011

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...DODGE...OLMSTED...
TREMPEALEAU...WABASHA AND WINONA COUNTIES...

AT 1150 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GENOA MINNESOTA IN NORTHERN OLMSTED COUNTY...MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  KINGS PARK...POTSDAM...BREMEN...SOUTH TROY AROUND NOON...
  PLAINVIEW AND CONCEPTION AROUND 1210 PM...
  RATTLESNAKE RIDGE...WEAVER AROUND 1220 PM...

BOYNE
Special weather statement, May 29, 11:09 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1209 PM CDT SUN MAY 29 2011

MNZ079-088-WIZ032>034-291815-
BUFFALO-JACKSON-TREMPEALEAU-WABASHA-WINONA-
1209 PM CDT SUN MAY 29 2011

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...JACKSON...
TREMPEALEAU...WABASHA AND WINONA COUNTIES...

AT 1205 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BREMEN MINNESOTA...MOVING EAST AT 65 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RATTLESNAKE RIDGE...CONCEPTION...AND WEAVER AROUND 1220 PM...
  WAUMANDEE...WEST NEWTON...CREAM...HEROLD AROUND 1230 PM...
  WICKHAM VALLEY...MONTANA AROUND 1240 PM...

BOYNE

The radar

The Quad Cities radar (KDVN), 121 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
May 29, 12:45 PM CST
Where
Grant County, 1.47 mi SSE of Rockville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -90.670

Hail, Grant

When
May 29, 12:51 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -90.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310705, 310706.